Search
  • Janice Buziak-Smith, M.S. CCC-SLP

Reducing the Risk of Adverse Drug Events (ADEs) in Older Adults



Serious adverse drug events (ADEs) are defined as any injury resulting from any drug therapy. These may be side effects or unwanted interactions that occur between prescribed medications, over-the-counter medications, and/or the vitamins, herbs, and supplements an individual takes. ADEs occur 2 million times a year, with 100,000 of these events resulting in death. Fatal ADEs rank among the top 4th and 6th leading causes of death in the United States (Lazarou, 1998), and about 350,000 nursing home residents (66%) perish each year due to polypharmacy. Adverse drug interactions may include dizziness and fall, anorexia, weight loss, disrupted sleep patterns, dysphagia, irritability, and/or cognitive changes, which can lead to decline, injury, and subsequent death. Unintentional weight loss in geriatric individuals residing in a skilled nursing facility has been found to be related to adverse medication reactions 14% of the time compared to the commonly thought cause of cancer, which is 7%.


If 95% of all ADEs that occur in the elderly population are considered predictable, and 50% of them preventable (Hamilton, 2009), why do ADEs occur so regularly in individuals aged 65 and older?


One reason is that the older you get the more likely you will go to the doctor, and the more likely you will be prescribed medication. In the United States, medical consultation will result in a prescription 75% of the time. You also may be involved with multiple practitioners which means more cooks in the kitchen. An individual’s cardiologist may not be coordinating with their primary care physician, who may not be coordinating with their neurologist.


Also, the pressure on physicians to prescribe medication is also a factor. Many individuals arrive at the doctor's office looking for a “quick fix” or a “magic bullet” that will relieve the symptoms they are experiencing, even if the symptom may be caused by medications they are already on. Often the writing of a prescription signals the end of a clinical visit. Additionally, limited consultation time often reduces the time available for a physician to truly complete a medication analysis.


Lastly, there is a hesitation to discontinue medications that somebody has been on for a long time. It is important to reassess the necessity of every medication based on the individual’s current situation and determine if that medicine and dosage are still serving a purpose. If this is not done regularly and additional mediations are incorporated, the individual is more likely to have an ADE. In fact, when you increase the number of medications you take just from 5 to 6, you double your risk of incurring an adverse drug effect and increase your risk exponentially after that. It is important for both the physician treating the individual and the individual to remember that just because the person has been on a particular medication for a long time, it still should be assessed regularly (Seymour, 1998).


Taking into account naturally declining rates of absorption, distribution, metabolism, and elimination in the older individual, the likelihood of an ADE increases even more. Adults aged 65 and older should have their kidney function assessed to determine their rate of excretion (Smith, 2002) as many drugs are commonly taken by the older adult actually have decreased renal elimination and can cause adverse effects due to the culmination in the body. Some examples of medications that have a decreased renal elimination in the older adult include atenolol, digoxin, furosemide, gabapentin, H2 blockers, hydrochlorothiazide, vancomycin, and warfarin, just to name a few. Regarding individuals who are 85 or older, the risks of an ADE are even higher. An individual who is on 6 or more medications, has 6 or more chronic conditions and takes 12 medication dosages a day elevates their risk significantly (Williams, 2002). Unfortunately for most of the elderly population in the United States, this is not a high bar to set.

The most commonly associated diagnoses of ADEs in older and geriatric individuals are hypertension, congestive heart failure, atrial fibrillation, volume depletion disorders, and atherosclerotic heart disease (Bond, 2006). According to Pharmacology and Adverse Drug Reactions (ADR) in the elderly (2011), the top types of drugs that lead to ADEs in the older/elderly adult were cardiovascular active agents, analgesics (opioids/benzos), antibiotics, hypoglycemic agents, psychotropic agents, and anticoagulants, as well as other drugs such as NSAIDs and anticholinergics.


Should you be concerned? Maybe. Taking time to talk with your doctor about the medications you are on, including all supplements and vitamins, is the first step. Consider consulting a geriatrician or a PA or NP who specializes in geriatric medications. When meeting with your physician, ask for the risks versus the benefits of new drugs, and ask if the symptom you are experiencing could be caused by an ADE. Consider a reduction in medication before adding anything in and question the dosage and titration recommendations. If possible, eliminate all PRN medications and unnecessary vitamins and supplements.


The possibility of an adverse drug event as the cause of a new medical symptom should always be considered, especially when the individual is elderly, on multiple medications, and has multiple competing medical diagnoses. Individuals are often referred to therapy services for the treatment of a symptom that may actually be caused by an ADE, in which case the therapy provided may help the client feel a little more comfortable, but will not be remedied. Lastly, it is also the role of the astute clinician or therapist to assess their client’s med lists, ask questions, and advocate for their clients. Recognizing that ADEs occur is the first step; knowing there are steps you can take to prevent them from happening in the second.


REFERENCES:

Bond CA, Raehl CL. Adverse drug reactions in United States hospitals. Pharmacotherapy. 2006 May;26(5):601-8. doi: 10.1592/phco.26.5.601. PMID: 16637789.


Fick DM, Cooper JW, Wade WE, Waller JL, Maclean JR, Beers MH. Updating the Beers criteria for potentially inappropriate medication use in older adults: results of a US consensus panel of experts. Arch Intern Med. 2003 Dec 8-22;163(22):2716-24. doi: 10.1001/archinte.163.22.2716. Erratum in: Arch Intern Med. 2004 Feb 9;164(3):298. PMID: 14662625.


Hamilton, H.J., Gallagher, P.F. & O'Mahony, D. Inappropriate prescribing and adverse drug events in older people. BMC Geriatr 9, 5 (2009). https://doi.org/10.1186/1471-2318-9-5


Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA. 1998 Apr 15;279(15):1200-5. doi: 10.1001/jama.279.15.1200. PMID: 9555760.


Polypharmacy and Adverse Drug Reactions (ADR) in the Elderly. Last accessed online July 7, 2011.


Rodrigues, M. C., & Oliveira, C. d. (2016). Drug-drug interactions and adverse drug reactions in polypharmacy among older adults: an integrative review. Revista latino-americana de enfermagem, 24, e2800. https://doi.org/10.1590/1518-8345.1316.2800


Seymour RM, Routledge PA. Important drug-drug interactions in the elderly. Drugs Aging. 1998 Jun;12(6):485-94. doi: 10.2165/00002512-199812060-00006. PMID: 9638396.


Smith GL, Shlipak MG, Havranek EP, Foody JM, Masoudi FA, Rathore SS, Krumholz HM. Serum urea nitrogen, creatinine, and estimators of renal function: mortality in older patients with cardiovascular disease. Arch Intern Med. 2006 May 22;166(10):1134-42. doi: 10.1001/archinte.166.10.1134. PMID: 16717177.


Willlams CM. Using medications appropriately in older adults. Am Fam Physician. 2002 Nov 15;66(10):1917-24. PMID: 12469968.




29 views0 comments